Pennsylvania, 2017Flash Flooding in Pennsylvania, July 20, 2017
July 20, 2017 · NWS BGM · 2 events in 2 counties and zones
A warm and humid summertime airmass was present across the region. The remnants of a small scale complex of thunderstorms moved into northeast Pennsylvania during the peak heating of the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and humid summertime airmass was present across the region. The remnants of a small scale complex of thunderstorms moved into northeast Pennsylvania during the peak heating of the afternoon. This feature regenerated storms in southern New York and the northern tier counties of Pennsylvania where some locations experienced localized flooding of urban areas and small streams.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 20, 3:05 PM EST, 12 minutes earlier.
Area forecast discussion, Jul 20, 3:05 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
405 PM EDT Thu Jul 20 2017
.SYNOPSIS...
Thunderstorms moving ahead of a cold front will move through the
area this afternoon. Clearing skies this evening will result in
valley fog developing once again. High pressure and drier air
will return Friday.
&&
.NEAR TERM /THROUGH FRIDAY/...
4 PM update...
Storms have moved out of the northwest counties so have
cancelled the severe thunderstorm watch. Updated the grids to
better resemble the current weather. After this goes through it
should be dry. Best severe with the MCV is on the leading south
and southeast edges. Quick inch of rain in half an hour leading
to flash flooding.
previous discussion...
MCC dropping into western NY this afternoon will march se and
spread convection over the area. Mid level dry punch and good
shear will likely help develop areas of severe weather with the
cells. PWAT's lower so flooding risk is less, but antecedent
conditions are making the area very vulnerable so heavy amounts
of rain in a short time will need to be watched.
High pressure builds in for tonight, and low level moisture will
likely result in valley fog development once again. High
pressure and drier air returns for Friday into Friday night.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
215 pm update...
Should be a fairly active weekend with large scale synoptic pattern
and a cool nwly flow in place. A series of embedded short waves will
rotate around the base of the upper trough and act in phase with
multiple surface features to produce periods of showers and
thunderstorms.
The early part of Saturday looks dry as high pressure shifts off to
the east but continues to influence the area with quiet weather. The
pattern changes later in the day. There are some differences in the
timing and placement of the onset of upper short waves expected to
move in later in the day on Saturday but the overall trend should be
a more active pattern with showers and thunderstorms possible
through Sunday. There may be periods of heavy rain with any of these
storms.
Temperatures will remain mild with highs right around 80 and
overnight lows in the lower to mid 60s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
215 am update...
A final upper trough will roll through the region Sunday night and
Monday morning with precipitation lasting through the day Monday.
Weak ridging will develop behind this trough and allow conditions to
dry out. Temperatures will remain on the cool side with highs in
the 70s and lows in the upper 50s and lower 60s.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
MCC will bring a cluster of convection through much of the
forecast area this afternoon bringing thunder and brief MVFR
conditions. Clearing after the storms will result in some fog
development overnight, especially at ELM where IFR conditions
are likely. VFR returns Friday with drier air under high
pressure.
Outlook...
Saturday through Monday...Chance of showers/storms and
associated restrictions.
Tuesday...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 5 PM EDT this afternoon for NYZ009-
015>018-022-023-025-036-037-044.
&&
SYNOPSIS...DGM/TAC
NEAR TERM...DGM/TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...DGMHazardous weather outlook, Jul 20, 2:59 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
359 PM EDT Thu Jul 20 2017
NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-212000-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
359 PM EDT Thu Jul 20 2017
...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Thunderstorms will spread into parts of Central New York and
Northeast Pennsylvania late this afternoon through the evening. Some
of the storms could contain damaging winds and heavy rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NYZ009-015>018-036-037-212000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
359 PM EDT Thu Jul 20 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Thunderstorms are possible late this afternoon through the evening.
Some of the storms could contain strong gusty winds and heavy rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NYZ022-023-025-044-212000-
Steuben-Schuyler-Tompkins-Cortland-
359 PM EDT Thu Jul 20 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
Thunderstorms will spread into parts of Central New York and
Northeast Pennsylvania late this afternoon through the evening. Some
of the storms could contain damaging winds and heavy rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 20, 2:48 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HEAVY RAIN ITHACA 42.44N 76.50W
07/20/2017 M0.75 INCH TOMPKINS NY TRAINED SPOTTER
0.75 OF RAIN IN 20 MINUTES
&&
CJPLocal storm report, Jul 20, 2:59 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
359 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN WATKINS GLEN 42.38N 76.87W
07/20/2017 M1.23 INCH SCHUYLER NY TRAINED SPOTTER
1.23 OF RAIN BETWEEN 0300PM AND 0345PM
&&
CJPLocal storm report, Jul 20, 3:00 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD WATKINS GLEN 42.38N 76.87W
07/20/2017 SCHUYLER NY 911 CALL CENTER
2 FT OF WATER ON ROADWAY
&&
MJHLocal storm report, Jul 20, 3:01 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
401 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG COLUMBIA CROSS ROADS 41.84N 76.80W
07/20/2017 BRADFORD PA 911 CALL CENTER
TREE DOWN ACROSS WATKINS HILL RD
&&
MJHLocal storm report, Jul 20, 3:05 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND DMG SOUTH WAVERLY 42.00N 76.54W
07/20/2017 BRADFORD PA 911 CALL CENTER
TREE DOWN ACROSS ELMIRA ST
&&
MJHLocal storm report, Jul 20, 3:08 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
408 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG CANDOR 42.23N 76.34W
07/20/2017 TIOGA NY 911 CALL CENTER
WIRES DOWN ACROSS THE ROADWAY IN THE VICINITY OF TUTLLE
HILL RD.
&&
CJPFlash Flood, Bradford
- When
- July 20, 3:17 PM EST to 3:55 PM EST
- Where
- Bradford County, 0.74 mi W of East Athens to 0.85 mi SW of Sayre Chemung Arpt
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 41.969, -76.494
A significant amount of water was crossing several roads in the Borough of Athens, and Athens Township.
Flash Flood, Luzerne
- When
- July 20, 4:42 PM EST to 5:24 PM EST
- Where
- Luzerne County, 0.52 mi W of Wilkes Barre to 0.32 mi WNW of Parsons
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 41.250, -75.880
Locally heavy rainfall overwhelmed small urban streams and storm drains leading to widespread street flooding in downtown Wilkes-Barre.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 20 to 24, 20178 deaths · 1 event
- Tornadoes and Damaging Winds in New York, July 20, 2017$525,000 · EF2 · 15 events
- Hail and Damaging Winds in North Dakota, July 20, 2017$1.3 million · 1.75 in hail · 21 events
- Flooding in Wisconsin, July 20 to 31, 2017$219,000 · 9 events
- Flash Flooding and Heavy Rain in Iowa, July 20 to 22, 2017$200,000 · 9 events
- Flash Flooding and Damaging Wind in Arizona, July 20 to 21, 2017$258,000 · 50 kt wind · 3 events
- Damaging Winds in New York, July 20, 2017$61,000 · 65 kt wind · 14 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 20, 2017$60,000 · 63 kt wind · 14 events
- Flood and Damaging Winds in Florida, July 20, 20173 injured · $1,000 · 50 kt wind · 24 events
- Damaging Wind and Heavy Rain in Arizona, July 20, 2017$50,000 · 61 kt wind · 2 events
- Flash Flood in Colorado, July 20, 2017$50,000 · 1 event
- Excessive Heat and Heat in Tennessee, July 20 to 23, 201728 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709404, 709406.